Texas, 2023

Drought in Texas, December 1 to 28, 2023

December 1 to 28, 2023 · NWS AMA · 2 events in 2 counties and zones

An unusual rain even during the month of December dropped 3 to almost 7 across the central to eastern TX Panhandle with the higher end of this being in the southeastern TX Panhandle. This was nearly 2 to 5 above normal for December, and help cut overall rainfall deficits down allowing for some areas in Severe Drought (D2) to improve to Moderated Drought (D1) by months end.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An unusual rain even during the month of December dropped 3 to almost 7 across the central to eastern TX Panhandle with the higher end of this being in the southeastern TX Panhandle. This was nearly 2 to 5 above normal for December, and help cut overall rainfall deficits down allowing for some areas in Severe Drought (D2) to improve to Moderated Drought (D1) by months end. The exception was the far southwestern TX Panhandle that was in D2 but missed out on the beneficial rain during the big rain event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 30, 10:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1044 PM CST Thu Nov 30 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 232 PM CST Thu Nov 30 2023

19z radar and observational analysis shows areas of light to
moderate rain and snow over the northeast and southwest TX
Panhandle moving north/northeast, with another area of
showers/storms across the eastern Panhandle. Temperatures are set
to continue cooling through the evening, becoming increasingly
favorable for snow/snow pellets to mix with rain, and a complete
transition to all snow is still possible at times. With ample
moisture and lift wrapping around the sfc low, snowfall could be
moderate at times, leading to some minor accumulations and reduced
visibility, even as far south as Amarillo-Canyon. The upper level
and surface low responsible for this precip are expected to lift
northeast, taking the rain and snow out of the CWA as drier air
takes over. Roads and elevated surfaces should remain wet, and
with sub freezing temperatures overnight, will likely lead to
spotty icy conditions on the roadways for the morning commute.

Southwest flow aloft tomorrow will allow for warmer daytime
highs, ranging from 40s in the north to 50s in the south.
Going into the weekend, clearing skies and light winds will help
Saturday morning lows drop below freezing across the combined
Panhandles.

Harrel

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 232 PM CST Thu Nov 30 2023

Upper level trough will swing across the central CONUS and will
bring some breezy winds and some cooler temperatures. Lee surface
low expected to develop in eastern NM with sustained winds west
northwest 25-30 mph with gusts up to 45mph, mainly in the
southwestern Panhandles, with winds in the 15-25 mph range
elsewhere.

As the system exits, we'll transition to northwest flow and
slightly warmer temperatures in the upper 50s to lower 60s Sunday
and Monday. Tuesday we'll see another system clip the area. For
now NBM highs are in the 60s, but we very likely may be in the 50s
if that system clips the area with cooler temperatures. Northwest
flow again behind the exiting disturbance will lead to a
temperature recovery in the 60s.

No precipitation expected in the extended.

Weber

&&

.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Thu Nov 30 2023

MVFR stratus, present in the northeastern Panhandles, will
continue to dissipate over the next few hours, giving way to VFR
conditions across the CWA, including all TAF sites, which should
be VFR at the beginning of the period in any case. Winds,
initially out of the northwest, will become out of the southwest
by Friday afternoon.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                23  57  33  56 /   0   0   0   0
Beaver OK                  22  44  22  47 /  50   0   0   0
Boise City OK              18  45  20  51 /   0   0   0   0
Borger TX                  23  53  30  58 /   0   0   0   0
Boys Ranch TX              22  55  29  57 /   0   0   0   0
Canyon TX                  22  58  31  56 /   0   0   0   0
Clarendon TX               27  55  32  59 /  10   0   0   0
Dalhart TX                 16  50  21  52 /   0   0   0   0
Guymon OK                  18  42  19  49 /  20   0   0   0
Hereford TX                23  59  33  57 /   0   0   0   0
Lipscomb TX                24  47  25  50 /  20   0   0   0
Pampa TX                   23  52  31  55 /   0   0   0   0
Shamrock TX                27  53  29  59 /  10   0   0   0
Wellington TX              28  54  30  61 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....89
AVIATION...77
Hazardous weather outlook, Nov 30, 9:56 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
956 PM CST Thu Nov 30 2023

OKZ001>003-TXZ001>020-317-011600-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
956 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Potter

When
December 1, 12:00 AM CST to December 28, 12:00 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The southeastern third to half of Potter County started the month of December in Severe Drought (D2) with the rest of the county in Moderate Drought . The northeastern corner of Randall County was in Severe Drought (D2) with the rest of the county in Moderate Drought with D2 improving to D1 just before the end of the month.

Drought, Randall County

When
December 1, 12:00 AM CST to December 28, 12:00 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The southeastern third to half of Potter County started the month of December in Severe Drought (D2) with the rest of the county in Moderate Drought . The northeastern corner of Randall County was in Severe Drought (D2) with the rest of the county in Moderate Drought with D2 improving to D1 just before the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153852, 1153853.